DEAR DOCTOR K:
Last year I started taking an SSRI for depression. It has done wonders for my mood — but it has really dampened my sex drive. Any suggestions?
Since depression is so common, and since SSRIs are often used to treat depression, I’ve known many people who share your problem. Fortunately, there are several options that often help people restore their sexual desire and function.
Selective serotonin reuptake inhibitors (SSRIs) are currently the most commonly prescribed antidepressants. This group of drugs includes fluoxetine (Prozac), escitalopram (Lexapro), sertraline (Zoloft) and citalopram (Celexa).
SSRIs effectively relieve depressive symptoms in many people. They may also help with a variety of other mental health problems, including anxiety, shyness (social phobia), obsessive-compulsive disorder and eating disorders.
But SSRIs can have uncomfortable side effects. The best known of these are sexual. SSRIs can reduce interest in sex. They can also make it difficult to become aroused, sustain arousal and reach orgasm. Some people taking SSRIs aren’t able to have an orgasm at all.
Sexual side effects sometimes subside with time, so it’s worth waiting a while to see if problems diminish. This is particularly true if the medication is easing your depression significantly, as it is in your case. If side effects persist, one or more of the following strategies may help:
- LOWER THE DOSE. In my experience, lowering the dose sometimes still is effective for your mood, but eliminates sexual side effects.
- SCHEDULE SEX. Side effects may be more pronounced at particular times of the day. They may be worse within a few hours of taking your medication, for example. If so, plan to have sex when side effects are least bothersome. If this is not feasible, take the drug at a different time.
- SWITCH TO A DIFFERENT DRUG. Other types of antidepressants are less likely to cause sexual problems. These include bupropion (Wellbutrin), mirtazapine (Remeron), tricyclic antidepressants and monoamine oxidase inhibitors (MAOIs).
- ADD A DRUG. For some men, taking sildenafil (Viagra), tadalafil (Cialis) or vardenafil (Levitra) sometimes can alleviate SSRI-induced erectile dysfunction. And men and women may both benefit from adding bupropion to their treatment. This medication has been found to counter SSRI-induced sexual dysfunction and can boost sexual drive and arousal. It can also increase the intensity or duration of an orgasm. Another drug, buspirone (Buspar), sometimes can restore the ability to have an orgasm and increase libido.
- MEET WITH A THERAPIST. Even when medication is at the root of sexual problems, psychological issues often become interwoven. Try working with a sex therapist or general therapist. A therapist can help couples explore their sexual concerns and learn to better communicate their needs.
Years ago, a patient of mine told me that the SSRI he was taking had greatly helped his mood, but had affected his sexual function. He said: “If this continues, this medicine is not going to help my depression. Because if I can’t get my sex drive back, I’m going to become really depressed.” I took his point. Fortunately, adding another type of antidepressant solved the problem.